Half Dome (Regular NW Face)

2013-08-10to12

Check out the Interactive Half Dome Map for an unusual way to experience the climbing part of this trip report.
 
I wanted to do something unique for my 30th Birthday, so I proposed to Nic that we climb the NWRR of Half Dome! What better way to spend my birthday than on Big Sandy Ledge to watch the meteor shower. We took the slabs approach and fixed P1 on Day 1. Day 2 we climbed to Big Sandy, with the follower carrying the overnight gear and freeing all of the terrain that the leader freed (apart from one section of P4 where I couldn't transition from jugging to free). It got dark as we reached the chimneys, and we made it to Big Sandy about 2am with energy for cake & rootbeer. The next day we slept in and finished the remaining pitches and descended to the base to get our bivy (major detour!). We were tired enough that we slept aside the trail before finishing our hike out on Day 3. It was a relaxed pace and descent, but it worked out well for my arthritic knee.

Loading up for Half Dome. (by Nic Risser)



Mark enjoys his bday lunch amidst Yosemite's beautiful wildlife. (by Nic Risser)



Nic giving one of his famous guided tours on the Green Dragon.



Looking up the slabs approach on Half Dome from the start of the first class 3 section.



Mark, unsure how to use the fixed line for class 1 terrain. (by Nic Risser)



Nic struggling on the first fixed line.



The second fixed line. This one was actually nice to use!



One of the more interesting fixed lines to ascend with a heavy pack and no attachment to the line.



The golden overhanging north face of Half Dome.



Cool OW right start to the Direct North Face of Half Dome.



Cool OW left start to the Direct North Face of Half Dome.




Looking across the N Face at sunset. A cl. 4 route ascends that gully as a more interesting way to start Snake Dike.



Approaching Final Exam (5.10d)



The great chimney systems of the NWRR of Half Dome.



The Visor, with climbers on the aid pitches beneath.



The sweet crack and corner of Final Exam (5.10d)



Ongoing innovation in climbing hardware, over-communication of route beta and the ever-growing wave of amateurs wanting to call themselves 'big wall climbers' brings with it a long list of repercussions. In many ways, Half Dome and El Cap have become the Mt Everests of the rock climbing world. At times, I felt sad returning to Half Dome and seeing the human footprint... like visiting a powerful and majestic animal confined by chains in a petting zoo. There is no glory here. I've found many of the five-star/classic routes so sought after to be completely lacking of passion. Still, there are times when the sun hits just right and your eyes connect... and you feel the mystery and adventure that once was. (by Nic Risser)



Looking up from our bivy spot at the looming north face of Half Dome under alpenglow.



Nic leading P1 under headlamp as it got dark. I followed in the dark on this fun 5.10c pitch, which we fixed for jugging the next morning. (5.10c or C1)



Nic and the nighttime horror of canned tuna without a fork or spoon!



Nic atop P1. Jenny Abegg, Steph Abegg's sister, is leading P2.



Nic leading the 5.9 crux on P2. The crux is pulling the roof to get into the stem box.



Nic leading the 5.9 crux on P2. The crux is pulling the roof to get into the stem box.



We ran into Steph Abegg's sister, Jenni, on the climb! They were doing the route in a day. (by Nic Risser)



Following Nic up P2-3, which we linked. (5.9 and 5.8)



The 5.11 roof on P4 (5.9+ C1). Nic wanted to lead this rather than aid it. Technically he got it clean, but he fell out/pumped out when trying to place gear, which was very difficult in that awkward corner.



Following P4-5 (5.9+ C1, and 5.9)



Following P4-5, at the bolt ladder. (5.9+ C1, and 5.9)



Looking at P6 (5.9). Kind of mungy and uninspiring.



Looking up P7 (5.8). Even more mungy and uninspiring. Rock gets rotten and grassy as well.



Following up P7 (5.8).



Following up P7 (5.8).



Looking over to the huge chimneys that we will climb later today, with the Visor above.



Wall Nut enjoying the views as we gain elevation.



Following the lower angle terrain of P8-9, which we easily linked (5.8, & cl. 4). (by Nic Risser)



Following up P8-9, which we easily linked. It is mostly 4th class, with one short easy 5.8 bit. (5.8, & cl. 4)



Looking up the P10 bolt ladder. The bolts were a bit far apart, but doable. (C1)



Nic enjoying the increased exposure at the P10 belay. It is finally starting to feel like we are getting somewhere!



Looking down P10 from near the top of the bolt ladder and beginning of the tension traverse. (C1)



The view one sees from the tension traverse. It was quite tough to get over there statically and you'd face a big swing while face climbing on sloping holds, so unfortunately I backed off and let Nic get through this section.



Following the bolt ladder. I couldn't get the tension traverse to work, so gave the finish up to Nic to work out. (by Nic Risser)



Mark gets ready to lower out as we near the Robbins Traverse. (by Nic Risser)



Nic leading out on P11 toward the Robbins Traverse (5.9-5.10). This is very exposed! The crux is higher up and is in no way 5.8. I'd agree with the 5.10b opinion and would call it the free crux of the route for me.



Reaching the tough crux of the Robbins Traverse (P11, 5.9-5.10). You go to the right and make a very thin and physical step left on very slick rock. This part felt like 5.10b face, and goes at C2. Fortunately there is a fixed nut on that little roof.



Following the Robbins Traverse (P11, 5.9-5.10). (by Nic Risser)



The final ledge traverse on P11. Good spot for some warm sun and a lunch break! The chimney pitches are beyond.



Leading into the P12 5.6 chimney. This part is VERY easy.



Nic enjoying the afternoon sun while I lead the P12 chimneys and aid corner.



The easy 5.6 chimney on P12.



The step over into the 5.11-C1 corner was not trivial! It was not too secure and a fall would land one hard on the chimney chockstones, so I explored the 5.9 squeeze to 5.10 crack tunnel through option first.



Looking deep into the 5.9 squeeze.



Looking up into the 5.9 squeeze. Unfortunately the tunnel-through would not work with the follower's pack, so I had to back off and figure out how to get safely into the aid corner.



After placing gear high in an expanding flake, and doing some big stemming, I found it all right to get here. Now to free climb, then french free, then aid! Unfortunately I used up the sizes I needed earlier as ST called for larger cams on this section. Doh!



Looking down P12 after the tension traverse and final bit of unprotected 5.7 wide. Looks like I took way too long.



P13, P14, and P15 (5.7, 5.7-5.9, 5.9) chimney pitches that I would link in one 230' pitch with our 70m rope. Good thing chimneys are easy to climb in the dark!



Rootbeer and smashed cupcakes! In this state we decided to forgo lighting candles . . .



30th Birthday party atop Big Sandy Ledge! (by Nic Risser)



Signs of life from the ledge below.



Climb on!



Nic leading P18 (C1). I should have led this pitch, but the exposure of the wall was getting to me.



Nic leading P18 (C1) nearly to the tension traverse tat.



Looking down to Mark on Big Sandy Ledge. (by Nic Risser)



Mark jugging P18, nostrils flared in determination to ignore the exposure. (by Nic Risser)



Jugging P19 (5.10b or C1) and P20 (C1), which Nic linked, freeing P19. Rope drag made P20 slow enough that this was probably slower than breaking up pitches.



Jugging up the final corner of P20 (C1).



Mark jugging P20, nostrils flared in determination to ignore the exposure. (by Nic Risser)



Thank God Ledge awaits (P21, 5.9). I should have also led this pitch, but exposure and serious food poisoning left me feeling less up to the task. Quite thrilling to follow!



Nic at the start of the bolt ladder on P23 (C1+, two tension traverses requiring lower-outs to follow). He found the cam hook to be invaluable on this pitch.



Following P23 (C1+), just before the second lower-out.



Nic leading P24 (5.7), on easy terrain. The 5.7 slab crux is right off the belay for a couple of moves and not too bad.



Wall Nut atop Half Dome after ascending the Northwest Regular Route! Ascenders and alpine aiders came in handy.



Me and Nic atop Half Dome after climbing the Northwest Regular Route. (by Nic Risser)



Nic descending the Cables at sunset. Similar to my experience of climbing Snake Dike, this was one of the more unsettling parts of the climb.



https://picasaweb.google.com/lh/photo/N5-Eszc-zdVEbLewPratP9MTjNZETYmyPJy0liipFm0?feat=directlink
https://picasaweb.google.com/lh/photo/ICOVIjOoa29BrTeux7LU1NMTjNZETYmyPJy0liipFm0?feat=directlink
High Res photo composite of the Death Slabs Approach to Half Dome. https://picasaweb.google.com/lh/photo/Gsmu_XuAvRZQEJHa1Td-WdMTjNZETYmyPJy0liipFm0?feat=directlink


Picasa Album
   Time (of day)  Time (length)  Notes     Leader  Rating  Style
 P1  6:00am to 6:30am  60 min Jumared. 30 min Nic, 20 min me  Nic 5.10c  Lead free, follow free, jug
 P2 7:00 am to 7:30am to 8:10am  70 min  30 min lead, 40 min follow  Nic  5.9  Lead free, follow free
 P3 -  -     Nic  5.8  Lead free, follow free
 P4  8:10 to 9:20 am, 9:30 to 10:45 am  145 min  Nic tried to free and fell, I took a bathroom break to start. Nic didn't leave a directional, which seriously complicated jugging. 70 min lead, 75 min follow  Nic 5.9+, C1  Lead free (5.11) aid then free (5.9+), follow jug 
 P5  -  -    Nic  5.9  Lead free, follow free
 P6  10:50 to 11:35 am  45 min
 Nic  5.9  Lead free, follow free
 P7  11:35 to 12:10 to 12:25 pm  50 min  35 min lead, 15 min follow  Nic  5.8  Lead free, follow free
 P8  12:30 to 1:00 to 1:30 pm  60 min  30 min lead, 30 min follow  Nic  5.8  Lead free, follow free 
 P9  -  -    Nic  cl. 4  Lead free, follow free 
 P10  1:30 to 2:20 to 3:00 (Nic) to 3:30 pm?  120 min  50 min lead to TT, 30 min Nic lead, 30 min? follow  Mark (Nic TT)  C1 & TT  Lead aid, follow jug
 P11  3:50 to 4:20 to 4:40 pm  50 min  30 min lead, 20 min follow   5.10b  Lead free, follow free
 P12 4:40/5:25 to 6:10 to 7:45 pm to ca. 9:15 pm  275 min (4:35 hrs), or 230 min (3:50) hrs climbing  45 min rest, 40 min waffling & exploring, 95 min aid leading, ca. 90 min following  Mark  5.7, C1  Lead free & aid, follow free, french free & lower-out.
 P13  9:15 pm to ? to ?    Averages 1 hr / pitch from here on to Big Sandy  Mark  5.7  Lead free, follow free
 P14  -  -    Mark  5.9  Lead free, follow free
 P15  -  -    Mark  5.9  Lead free, follow free
 P16  ?  ?    Nic  5.9  Lead free, follow free
 P17  ?  ?    Nic 5.9  Lead free, follow free
 Big Sandy  2:30 am
       
 Awaken  7:30 am  120 min        
 P18 9:30 am to 10:30 to 11:00 am  90 min  1 hr lead, 30 min follow  Nic  C1  Lead aid, follow jug
 P19  11:00 am to 1:00 pm to 1:55pm  175 min  2 hr lead, 55 min follow. Nic had terrible drag linking P20  Nic  5.10b+ or C1  Lead free, follow jug
 P20  -  -    Nic  C1  Lead aid, follow jug
 P21  1:55 pm? to 3:20 pm to 4:10 pm  135 min  1:25 hr lead, 50 min follow  Nic  5.9  Lead free, follow free
 P22  4:10 pm to 5:20 pm? to 5:50 pm?  100 min  70 min lead, 30 min follow  Nic  C1+  Lead aid, follow jug, two lower-outs.
 P23  5:50 pm?/6:10? to 6:50/7:20 pm  90 min  20 min swap? 40 min lead, 30 min follow  Nic  5.7  Lead free, follow free
 Hike up from base to shoulder     50 min